Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Sustiva/combivir = wasting?
Jul 28, 2003

I'd appreciate your help with a question re wasting as it is one area on which I find the reading material a bit confusing.

I have been on Combivir/Sustiva since Feb and CD4 has risen from 268 to 568 and VL dropped from 420,000 to 150. Is this combination one that is known to produce wasting problems, and if so is there a guideline as to how long before you start to see any problems? Secondly, is wasting guaranteed or does it vary from person to person?

All my other indicators are fine by the way and I am normal weight. I also exercise and work out a few times a week.

Response from Dr. Moyle

It is probably possible to experience wasting or develop lipoatrophy on any of the available combinations. We know from clinical trials that combinations containing AZT are lower risk than those containing d4T. So your regimen might be considered lower risk but not know risk. Most people gain weight including fat in their first-year therapy. Surveys of individuals from then on therapy for three years suggest about 30 percent of individuals have developed lipoatrophy by this time. Individuals taking combinations that include both a thymidine analog and a protease inhibitor were most risk. Additionally individuals who have experienced an AIDS defining illness or had a CD4 below 200, are over the age of 40 also had an increased risk. Evidence would suggest that fat loss once it has begun can be restored through treatment modification or possibly through the use of supplementary therapies. For the time being I would stick with what you're taking

Best wishes

Graeme Moyle


Previous
BEST REGIMEN FOR WASTING
Next
paranoia or stupidity?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement